Hail, Goshen
- When
- August 6, 3:33 PM MST
- Where
- Goshen County, Fort Laramie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.210, -104.520
Severe thunderstorm moved across Goshen County producing hailstones up to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorm moved across Goshen County producing hailstones up to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 2:19 PM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
319 PM MDT Thu Aug 6 2020
.SHORT TERM...(This evening through Friday)
Issued at 223 PM MDT Thu Aug 6 2020
Summary: Scattered thunderstorms expected this afternoon across
the High Plains of Southeast Wyoming and the western Nebraska
Panhandle. A few of these thunderstorms could be strong to severe
with up to ping pong sized hail and wind gusts of 60 mph possible.
Localized downpours will also be likely with the the
thunderstorms but flash flooding risk is low given storm motion
speed. Strong to briefly severe storms will diminish in
probability and coverage through mid-evening hours. In addition to
the strong/severe storm risk, critical fire weather conditions
are occurring along and west of the Laramie Mountains this
afternoon.
Weather Details: Increasing instability of surface based parcels
continues to occur this afternoon that is allowing for
thunderstorms, some strong to severe, to develop as of early this
afternoon. Effective deep layer shear is near 30 knots and this
will allow for some brief pulse to semi-displaced
updraft/downdraft interfacing for greater storm longevity and
enhanced strength. The combined moderately favorable
thermodynamics with a weak shortwave trough within the ridge axis
will also assist in brief robust convection.
Drier air will shift across the region Friday with less of a
shortwave trough signal vs. today but a few isolated showers and
storms could be possible across far north Niobrara County. The
Drier air will support greater area of critical fire weather
danger Friday and kept Red Flag configuration as is for now. A
Fire Weather Watch may be needed for Saturday but winds appear
marginal at this time with confidence low.
.LONG TERM...(Friday through Wednesday)
Issued at 324 AM MDT Thu Aug 6 2020
Not much in the way of rainfall seen over the CWA through the
period with an upper high over the southern CONUS keeping the
stronger westerlies and embedded shortwaves riding generally to
the north. One wave will swing across the northern plains Sunday
and push a cool front across the CWA resulting in some cooling for
Monday. The upper high then builds over the southern Rockys by
midweek keeping any convection limited. Right now best chances
look to be late Tuesday though very isolated activity cannot be
ruled out at other times if any other hard-to-discern shortwaves
clip the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1128 AM MDT Thu Aug 6 2020
VFR flight conditions anticipated for this afternoon through 0Z
for all terminals. A weak upper level disturbance will create
VCSH and VCTS for the WY terminals this afternoon, but flight
categories are not expected to change, however wind gusts up to 25
knots are possible for the WY terminals through 0Z at times from
the rain shower activity. AIA, CDR, and SNY could see VCTS by 23Z
this afternoon with the possibility of thunderstorms causing
reduced VIS from approximately 0Z-2Z. BFF may see VCTS a little
earlier from 21Z to 0Z. Expect wind gusts up to 20-25 knots at
times for the Western NE Panhandle terminals this afternoon.
&&
.FIRE WEATHER...
Issued at 223 PM MDT Thu Aug 6 2020
Critical fire weather conditions are ongoing across Carbon and
portions of Albany Counties this afternoon with winds gusts
over 25 mph and humidity values near or below 15 percent. These
conditions will remain in place through mid-evening with
humidity increasing overnight. Another critical fire weather
day Friday across a larger region of Southeast Wyoming. Will
need to monitor for Fire Weather Watch on Saturday but winds
will be marginal in the 15-20 mph range.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303>308.
Red Flag Warning from 11 AM to 8 PM MDT Friday for WYZ303>308.
Red Flag Warning from 11 AM to 4 PM MDT Friday for WYZ301-302-
309.
NE...None.
&&
SHORT TERM...JSA
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...JSAHazardous Weather Outlook National Weather Service Cheyenne WY 409 AM MDT Thu Aug 6 2020 WYZ104-105-109>115-071015- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 409 AM MDT Thu Aug 6 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Dry and breezy conditions expected with fire weather conditions the primary concern. A Red Flag Warning is in place today. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Red Flag Warning is in place Friday, with more warnings likely over the course of the next week. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 071015- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 409 AM MDT Thu Aug 6 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered afternoon and evening thunderstorms will develop Thursday; some may be strong to severe. Strong winds will be the primary threat, with large hail possible over east-central Wyoming and the western Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Storms become isolated and confined to the mountains Friday and Saturday. Fire weather concerns beginning Friday for areas along and near the Laramie Range. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 316 PM MDT Thu Aug 6 2020 NEZ054-062200- Kimball NE- 316 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL COUNTY UNTIL 400 PM MDT... At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near Panorama Point, or 20 miles southwest of Kimball, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Kimball County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4113 10392 4102 10358 4100 10359 4100 10402 TIME...MOT...LOC 2116Z 322DEG 10KT 4102 10392 Trudel
Special Weather Statement National Weather Service Cheyenne WY 330 PM MDT Thu Aug 6 2020 NEZ095-WYZ102-062215- North Sioux NE-Niobrara County WY- 330 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 415 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Lusk, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of western Sioux and southeastern Niobrara Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4279 10435 4290 10434 4296 10401 4268 10401 TIME...MOT...LOC 2129Z 283DEG 7KT 4283 10430 Trudel
Special Weather Statement National Weather Service Cheyenne WY 336 PM MDT Thu Aug 6 2020 NEZ095-WYZ102-108-062215- North Sioux NE-Goshen County WY-Niobrara County WY- 336 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIOUX...SOUTHERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 415 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near Prairie Center, or 16 miles southeast of Lusk, moving southeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Prairie Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4253 10442 4264 10434 4261 10394 4235 10414 TIME...MOT...LOC 2136Z 301DEG 14KT 4256 10429 Trudel
Special Weather Statement National Weather Service Cheyenne WY 351 PM MDT Thu Aug 6 2020 NEZ019>021-062230- Scotts Bluff NE-Morrill NE-Banner NE- 351 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF...WEST CENTRAL MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 430 PM MDT... At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near Wildcat Hills State Recreation Area, or 14 miles south of Scottsbluff, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bayard, Wildcat Hills State Recreation Area, Chimney Rock State Park, Wildcat Hills Campground, Redington, South Bayard Junction and McGrew. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4157 10367 4170 10375 4180 10328 4150 10329 TIME...MOT...LOC 2151Z 260DEG 12KT 4165 10363 Trudel
Special Weather Statement National Weather Service Cheyenne WY 419 PM MDT Thu Aug 6 2020 WYZ107-108-062300- East Platte County WY-Goshen County WY- 419 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND EAST CENTRAL PLATTE COUNTIES UNTIL 500 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Laramie National Historic Site, or 19 miles east of Wheatland, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Fort Laramie National Historic Site around 430 PM MDT. Fort Laramie around 435 PM MDT. Lingle around 445 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4199 10456 4211 10473 4241 10447 4217 10419 TIME...MOT...LOC 2218Z 228DEG 22KT 4213 10460 Trudel
Special Weather Statement National Weather Service Cheyenne WY 433 PM MDT Thu Aug 6 2020 NEZ002-095-096-062315- Dawes NE-North Sioux NE-South Sioux NE- 433 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES AND CENTRAL SIOUX COUNTIES UNTIL 515 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Harrison, or 28 miles southeast of Lusk, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Agate Bed National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4246 10404 4265 10405 4266 10341 4231 10349 TIME...MOT...LOC 2232Z 284DEG 24KT 4255 10397 Trudel
The Cheyenne radar (KCYS), 120 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913226, 913227, 913229, 913230, 913231.